Alert archive / Arizona / Special Weather Statements in 2012

Special Weather Statement, NWS Tucson, AZ

July 28, 2012Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 28, 2012, 1:06 PM MST for Cochise County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2012, 1:06 PM MST (20:06 UTC)
Expired
Jul 28, 2012, 1:45 PM MST
In force
39 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WWUS85 KTWC 282006
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
106 PM MST SAT JUL 28 2012

AZZ507-508-513-282045-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
106 PM MST SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 145
PM MST...

AT 100 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF BISBEE...OR JUST WEST OF 
ELFRIDA...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH 
HEAVY RAIN. RADAR INDICATED THAT OVER ONE INCH OF RAIN HAD ALREADY
FALLEN IN THE ELFRIDA AREA...WHICH COULD LEAD TO PONDING OF WATER
ON HIGHWAY 191.

THIS STORM COULD REACH TOMBSTONE AFTER 130 PM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3159 11014 3183 11006 3170 10965 3153 10971
TIME...MOT...LOC 2005Z 105DEG 12KT 3164 10978

$$

KD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 28, 10:00 AM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 28, 10:00 AM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1000 AM MST SAT JUL 28 2012

.SYNOPSIS...DEEPER MOISTURE MOVING OVER SOUTHEAST ARIZONA WILL BRING
AN UPSWING IN MAINLY AFTERNOON AND EVENING THUNDERSTORM ACTIVITY TO
THE AREA THIS WEEKEND INTO EARLY NEXT WEEK. THIS WILL ESPECIALLY BE
THE CASE TODAY AND TONIGHT.

&&

.DISCUSSION...RADAR THIS MORNING STILL INDICATING LINGERING SHOWERS
OVER WRN PIMA/PINAL COUNTIES IN MOISTURE AXIS EXTENDING FROM WHAT IS
LEFT OF SONORAN MCS NORTHWARD ACROSS AZ INTO SE UT/WC CO. SATELLITE
SHOWING THICKEST CLOUD COVER HERE WITH SOME THINNING ACROSS ERN PART
OF SE AZ.  12Z MODELS SHOWING THUNDERSTORMS DEVELOPING QUICKLY LATE
THIS MORNING OVER ERN PIMA AND PINAL COUNTIES...BUT THIS COULD BE
OVERDONE BECAUSE LIMITED HEATING UNDER CLOUD COVER.

ON THE OTHER HAND...HAVE MORE CONFIDENCE IN MODEL DEPICTION OF SMALL
VORTICITY LOBE SEEN ON SATELLITE ROTATING AROUND NORTHEAST PERIPHERY
OF MAIN MCV IN SONORA. THIS LOBE WOULD HELP FOCUS THUNDERSTORMS OVER
COCHISE AND PERHAPS GRAHAM/GREENLEE COUNTIES EARLY THIS AFTERNOON IN
AFOREMENTIONED AREA OF THINNING CLOUDS...THEN PROGRESS WNW ACROSS
SE AZ.

TUCSON SOUNDING THIS MORNING SHOWED 20KTS OF ESE FLOW IN MID LEVELS
WITH UP TO 25 KTS ON UPSTREAM SOUNDING AT EL PASO.  THIS WILL ALSO
AID IN CONVECTIVE ORGANIZATION.  THEREFORE...AM IN AGREEMENT WITH
THREAT OF SEVERE WIND GUSTS AS MENTIONED IN THE STORM PREDICTION
CENTER DAY ONE DISCUSSION.

SUBSEQUENT ROUNDS OF THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
WEDNESDAY AS WEAK DISTURBANCES EMBEDDED IN MOIST SOUTHEAST FLOW
CROSS THE AREA.  OF COURSE LINGERING MORNING CLOUDS ALWAYS A THREAT
TO THWART ANY PARTICULAR DAYS RAIN IF HEATING IS SUPPRESSED.
ALSO...MODELS ARE STILL INTENT ON NOSING DRIER AIR INTO FAR EASTERN
AZ FROM TIME TO TIME EARLY NEXT WEEK.

MORE SIGNIFICANT/WIDESPREAD DRYING OR SUPPRESSION OF
THUNDERSTORMS...IS NOT REALLY EXPECTED UNTIL AT LEAST THURSDAY...
WHEN UPPER HIGH SHIFTS BACK WESTWARD TOWARD AZ.  THIS IS REFLECTED
IN LOWER POPS BEGINNING FRIDAY SINCE HIGH USUALLY MOVES SLOWER AND
MOISTURE USUALLY TENDS TO LINGER LONGER THAN MODELS INDICATE. ABOVE
NORMAL HIGH TEMPERATURE FORECASTS FOR LATE NEXT WEEK CORRESPOND WITH
THIS DRYING TREND.  EVEN WITH ALL THAT SAID...CONFIDENCE THAT FAR
OUT IS STILL LOW SINCE THERE ARE SIGNIFICANT DIFFERENCES BETWEEN 00Z
ECMWF AND 12Z GFS...KD

&&

.AVIATION...INCREASING TSRA/SHRA AFT 18Z. SOME TS WITH IFR
CIGS/VSBYS AND MT OBSCURATIONS AND WIND GUSTS TO 40 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A SOUTHEASTERLY FLOW OF MOISTURE INTO SE AZ WILL
INCREASE THUNDERSTORM CHANCES ACROSS SE AZ THIS WEEKEND.  SOME HINT
OF DRIER AIR NUDGING INTO EASTERN SECTIONS EARLY NEXT WEEK AS
UPPER HIGH SHIFTS BACK WESTWARD INTO NEW MEXICO. THUS...FOCUS OF
THUNDERSTORMS MAY SET UP FROM TUCSON WESTWARD BY MONDAY.  MORE
WIDESPREAD DRIER WEATHER IS NOT EXPECTED UNTIL THE END OF THE NEW
WORK WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 28, 11:22 AM MST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1122 AM MST SAT JUL 28 2012

AZZ501>515-290700-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1122 AM MST SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT ACROSS SOUTHEAST ARIZONA. GENERAL STORM MOVEMENT WILL
BE TO THE WEST OR NORTHWEST AROUND 15 MPH. THE STRONGEST STORMS
MAY PRODUCE WIND GUSTS OF 60 MPH.

STORMS MAY PRODUCE BRIEF PERIODS OF HEAVY RAIN...BUT SOME
LOCATIONS MAY BE AFFECTED BY MULTIPLE STORMS...FLASH FLOODING
COULD OCCUR IN THOSE AREAS. IN ADDITION...WASHES AND LARGER STREAM
BEDS COULD FLOW LATER TODAY AND TONIGHT.

ALL THUNDERSTORMS PRODUCE POTENTIALLY DEADLY LIGHTNING.
REMEMBER...WHEN THUNDER ROARS...GO INDOORS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST EACH DAY.
HEAVY RAIN AND GUST WINDS WILL CONTINUE TO BE THE MAIN THREATS
FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

REPORT STORM DAMAGE TO LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE.

KD

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 28, 11:45 AM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST SAT JUL 28 2012

AZZ507-281915-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1145 AM MST SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 1215
PM MST...

AT 1141 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES EAST OF BENSON...OR 28 MILES SOUTHWEST
OF WILLCOX...MOVING NORTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...BENSON AND INTERSTATE 10
EAST OF BENSON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3197 11033 3211 11021 3197 11008 3186 11017
TIME...MOT...LOC 1844Z 125DEG 13KT 3196 11017

KD
Special weather statement, Jul 28, 1:06 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
106 PM MST SAT JUL 28 2012

AZZ507-508-513-282045-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
106 PM MST SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 145
PM MST...

AT 100 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF BISBEE...OR JUST WEST OF
ELFRIDA...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. RADAR INDICATED THAT OVER ONE INCH OF RAIN HAD ALREADY
FALLEN IN THE ELFRIDA AREA...WHICH COULD LEAD TO PONDING OF WATER
ON HIGHWAY 191.

THIS STORM COULD REACH TOMBSTONE AFTER 130 PM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3159 11014 3183 11006 3170 10965 3153 10971
TIME...MOT...LOC 2005Z 105DEG 12KT 3164 10978

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:43 PM MSTSpecial Weather StatementTWC47 min
Jul 27, 8:49 PM MSTSpecial Weather StatementTWC41 min
Jul 28, 11:45 AM MSTSpecial Weather StatementTWCCochise30 min
Jul 28, 1:45 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 28, 2:26 PM MSTSpecial Weather StatementTWC34 min
Jul 28, 2:35 PM MSTSpecial Weather StatementTWCGraham40 min
Jul 28, 2:44 PM MSTSevere Thunderstorm WarningTWCPima31 min
Jul 28, 3:02 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 28, 3:08 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 28, 3:11 PM MSTFlash Flood WarningTWCSanta Cruz60 min
Jul 28, 3:15 PM MSTFlash Flood WarningTWCPima2 hr
Jul 28, 3:29 PM MSTSpecial Weather StatementTWC31 min
Jul 28, 3:33 PM MSTSpecial Weather StatementTWC42 min
Jul 28, 3:54 PM MSTFlash Flood WarningTWCPima2 hr
Jul 28, 4:04 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 28, 4:23 PM MSTFlash Flood WarningTWCCochise2 hr
Jul 28, 4:44 PM MSTSpecial Weather StatementTWCPinal46 min

Nearby

Special Weather Statements in Arizona, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.